My main question is - can long term propecia use for MPB cause cognitive & speech disorders due to continued suppression of 5 Alpha Reductase Type II enzyme in the Spinal Cord? A logic I cam across on the net - please comment:
Dihydroprogesterone -> Tetrahydroprogesterone (Allopregnanolone) & Dihydrodeoxycorticosterone -> tetrahydrodeoxycorticosterone are catalyzed by an enzyme called 3-alpha hydroxysteroid dehydrogenase as a further metabolisis of 5AR II in spinal cord. Now by inhibiting 5AR II, Finasteride definitely inhibits allopregnanolone production in spinal chord motor neurons where mainly 5AR2 is present and also reduces allopregnanolone levels in the brain and other parts of the CNS since these parts are dependent on peripheral 5AR2 conversion of progesterone to dihydroprogesterone which is then converted to allopregnanolone by 3-alpha HSD.
Metabolic pathways of progesterone is vital of myelination and other functions in CNS. So when 5AR type 2 is inhibited by finasteride, there will be a negative effect of myelination there. The most worrying long term effect of this inhibition is demyelination of the motor neurons of the spinal chord. Sub-acute combined degeneration of the spinal cord secondary to pernicious anaemia can lead to anything from slight peripheral nerve damage to severe damage to the central nervous system affecting speech, balance and cognitive awareness. When myelin degrades, conduction of signals along the nerve can be impaired or lost and the nerve eventually withers.
This is loosely the logic. Please comment and help me out as I am freaking out big time about it because I have been using Propecia for quite some time now & have also experienced mild instances of 'Brain Fog'. Please also advice on a future strategy to check my status regarding this. Thanks a ton in advance!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.